NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 4, 6:39 PM EST, 21 minutes earlier.
Area forecast discussion, Mar 4, 6:39 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
639 PM EST Tue Mar 4 2025
...New AVIATION...
.SHORT TERM...
(This evening through Wednesday)
Issued at 345 PM EST Tue Mar 4 2025
Key messages:
1. Fire weather danger stays high into the evening as strong
winds overlap lingering dry air and resulting low RH values.
2. A high end mountain wave wind event, with the potential for
wind gusts up to 100 mph tonight is taking shape this afternoon
through late tonight for the east Tennessee mountains and adjacent
foothills.
3. While damaging winds from thunderstorms are not out of the
question given the strong winds aloft, overall severe weather
threat is still low tonight.
4. Strong winds continue behind the front Wednesday.
Discussion:
A strong upper low is over eastern Oklahoma this afternoon and
should reach the mid- Mississippi river valley by late tonight,
with a cold front and associated line of convection moving east
through the forecast area late tonight and early Wednesday. Ahead
of the front, a high end mountain wave wind event will occur
across our area. Lingering low humidity values this afternoon and
into the evening is making for some high wildfire danger so have
extended the Red Flag Warning until midnight. The risk for the
showers and thunderstorms along/ahead of the front to increase
winds still poses a low risk of damaging winds late tonight.
Dewpoints have now risen to the 30s and 40s in the northeast TN
valley. They will slowly rise overnight so have kept using low
guidance with respect to dewpoints today. A mix of the NBM 10th
percentile and some HRRR and CONSShort. Wind Gusts in excess of
40-50 mph have already occurred in the downslope areas of Greene
and Sevier County and should continue to increase overnight.
Gusts in excess of 30 mph have spread across the lower elevations
in the Tennessee Valley this afternoon and over the plateau around
40 mph or higher so have added the plateau counties to a high
wind warning. As far as winds go, the background wind field with
this system is quite impressive. Another aspect of the winds with
this system will be the dry slot mixing behind the front during
the day Wednesday. Advisory level wind gusts in the lower
elevations of 40-50 mph during the day tomorrow looks good due to
deep mixing tapping into the elevated winds aloft.
The chance of severe storms tonight ahead of the front remain low
mainly due to low instability when the convection arrives. Chances
aren't zero and the winds aloft or so high that any respectable
updraft could manage to cause some wind damage. SPC still has a
damaging winds risk equal to the Marginal risk in the Day 1
convective outlook which is most of the forecast area. The highest
odds, relatively speaking, are likely going to be confined to the
far southern Cumberland plateau and southern Tennessee valley.
Temperatures also Wednesday over most of the region as cold air
advection moves in behind the cold front.
&&
.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 345 PM EST Tue Mar 4 2025
Key Messages:
1. Light snow possible late Wednesday night, especially along the
Cumberland Plateau to southwest Virginia, and higher elevations
along the North Carolina border.
2. Gusty winds will be on the decline through the day on Thursday.
3. Higher uncertainty regarding precipitation over the weekend, but
snow in the mountains is possible.
Discussion:
Wednesday night will usher in our 3rd season of the week with the
return of winter to the southern Appalachians. Temperatures will
plummet Wednesday night through Thursday morning. Dropping to near
or below freezing across the region with the higher elevations
likely to drop into the 20's. This will combine with the wrap around
precipitation on the south side and backside of the slowly departing
low pressure system moving northeast into Canada. This overnight
cross-over of sub freezing temperatures and light precipitation will
likely cause any lingering precipitation to switch over to snow for
parts of the overnight hours. Currently accumulations in the valley
still look to remain light with a dusting possible in northeast TN
and southwest VA. In the Cumberland Plateau, higher elevations of SW
VA, and southern Appalachian Mountains we'll have a much better
chance to see accumulating snowfall. We could see up to an inch
along the Plateau and SW VA, and in the tops of the southern
Appalachian Mountains where elevations exceed 4,000 feet we could
see closer to 3 inches of accumulations by Thursday morning.
Confidence is still somewhat low at this with regards to
accumulating snowfall as the recent sun and warm temperatures have
risen ground temps that will likely melt off a good portion of the
initial snowfall, especially in the Valley locations where the temps
are expected to only briefly get down to the freezing mark
overnight. A winter Wx Advisory may be need for some counties,
especially the mountain zones once the event gets closer.
Skies clear out and temperatures will warm up a some on Thursday
which will help melt off some of the snowfall that could occur
overnight, but we'll still hover around 10 degrees below seasonal
normals Thursday (which will be the coldest day of this forecast).
Quasi-zonal flow in the mid levels and surface ridging will help to
slowly warm up temperatures as we head into the weekend. The weekend
will see our next chance for precipitation as a fast moving surface
low and upper trough looks to zip through the Ohio Valley... Quickly
followed up by a southern stream system traversing closer to the
Gulf. Both of these systems currently are not forecasted to have a
lot of dynamics associated with them, and will hopefully bring with
it just widespread showers and rain. Temperatures during the
overnight hours Saturday into Sunday will drop low enough to warrant
the mention of snow in the higher elevations of the Plateau,
southwest VA, and the Appalachian Mountains. Currently the snow
amounts look to be lower than what we'll get on Wednesday into
Thursday, but it will be worth keeping an eye on as the mountains
could pick up a few more inches of snow if the current forecast pans
out.
Quick warm up expected early next week as ridging and surface high
pressure combine to help drive temperatures back into the upper 60's
or 70's by Tuesday.
&&
.AVIATION...
(00Z TAFS)
Issued at 634 PM EST Tue Mar 4 2025
Will see a band of showers move through tonight, and there may be
a few rumbles of thunder mainly CHA. Cigs/vsby may drop briefly to
MVFR with the heavier showers, but conditions will be mainly VFR
overnight. Later in the period some additional showers will be
moving in, and cigs are expected to drop to MVFR levels at CHA and
TYS before the end of the period. Winds will be gusty from the
southeast and south, becoming more southwest Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 52 59 34 53 / 100 30 20 0
Knoxville McGhee Tyson Airport, TN 53 60 32 49 / 100 50 50 0
Oak Ridge, TN 51 59 32 49 / 100 50 50 0
Tri Cities Airport, TN 52 64 31 44 / 100 70 50 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 4 PM EST Wednesday for Cherokee-Clay.
TN...Wind Advisory until 4 PM EST Wednesday for Anderson-Bradley-
Claiborne-East Polk-Grainger-Hamblen-Hamilton-Hancock-
Hawkins-Jefferson-Knox-Loudon-McMinn-Meigs-North Sevier-
Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
Greene-Northwest Monroe-Rhea-Roane-Sullivan-Union-
Washington TN-West Polk.
High Wind Warning until 4 PM EST /3 PM CST/ Wednesday for
Bledsoe-Blount Smoky Mountains-Campbell-Cocke Smoky
Mountains-Johnson-Marion-Morgan-Scott TN-Sequatchie-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Red Flag Warning until midnight EST tonight for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...Wind Advisory until 4 PM EST Wednesday for Scott VA.
High Wind Warning until 4 AM EST Wednesday for Lee-Russell-
Washington VA-Wise.
Wind Advisory from 4 AM to 4 PM EST Wednesday for Lee-Russell-
Washington VA-Wise.
&&
SHORT TERM...TD
AVIATION...Special weather statement, Mar 4, 3:14 PM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
314 PM EST Tue Mar 4 2025
NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>086-
098>102-VAZ001-002-005-006-008-050500-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox-
Jefferson-Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea-
Meigs-McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk-
East Polk-Lee-Wise-Scott VA-Russell-Washington VA-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam,
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville,
Tusquitee, Big South Fork National, Oneida, Smokey Junction,
Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette,
Elk Valley, Jellico, White Oak, Caryville, Royal Blue,
Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee,
Clairfield, Howard Quarter, Evanston, Sneedville, Treadway,
Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam,
Pine Orchard, High Point, Petros, Oak Ridge, Clinton,
Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel,
Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee,
Newport, Greeneville, Johnson City, Elizabethton, Harriman,
Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston,
Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville,
Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill,
Dandridge, White Pine, Happy Valley, Maryville, Alcoa,
Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge,
Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio,
Melvine, Mount Crest, Pikeville, Brayton, Dayton, Evensville,
Old Washington, Grandview, Spring City, Big Spring, Athens,
Clear Water, Dentville, Etowah, Sweetwater, Madisonville,
Bullet Creek, South Pittsburg, Haletown (Guild), Jasper,
Martin Springs, Whitwell, Powells Crossroads, Monteagle,
Chattanooga, Lookout Mountain, Signal Mountain, Cleveland, Tasso,
Conasauga, Archville, Benton, Parksville, Reliance,
Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton,
Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon,
Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA,
and Abingdon
314 PM EST Tue Mar 4 2025 /214 PM CST Tue Mar 4 2025/
...ELEVATED FIRE DANGER THROUGH THIS EVENING...
Although relative humidity values are rising this afternoon,
winds are increasing this afternoon and the evening hours.
Minimum afternoon relative humidity values as low as 30 to around
40 percent will be common across the area north of Interstate 40
and about 40 to 50 percent farther south. Winds will strengthen
from the south and southeast to 15 to 25 mph with gusts in excess
of 40 mph possible. Some locations especially over the plateau
and the southern and central Tennessee Valleys will see gusts in
excess of 40 mph late this afternoon and evening. These
conditions combined with the recent days of strong drying will
produce elevated fire danger levels again through the evening.
Please refer to your local burn permitting authorities on whether
you may burn outdoors Tuesday.
TD